MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Output Problem (3005)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
The user had an accident and the hearing performance with the device is affected.The user was explanted.
 
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Additional Manufacturer Narrative
Conclusion: according to the information received from the field the electrode array was accidentally pulled out of cochlea by the recipient.Device investigation revealed damage to the active electrode due to device minute mobility, possibly following the unintentional active electrode misplacement.Reportedly the recipient is handicapped and was manipulating the device in the middle ear with a sharp instrument, which might have contributed to the observed damages.The investigation results appear to match the problems mentioned in the recipient report.This is a final report.
 
Event or Problem Description
The user had an accident and the hearing performance with the device is affected.As per additional information, it is thought that the user opened the sutured auditory canal and penetrated a sharp object into the middle ear.When the object was further extended the entire electrode was pulled out of the cochlea through the skin suture into the external auditory canal.It is thought that this happened somewhere between the (b)(6) 2022 and the (b)(6) 2022.The device was explanted.The user won't be re-implanted, as further automanipulative behavior cannot be excluded.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key15410718
Report Number9710014-2022-00672
Device Sequence Number5512189
Product Code MCM
UDI-Device Identifier09008737395438
UDI-Public(01)09008737395438
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/08/2023
Device Model NumberMI1250 SYNCHRONY 2
Device Catalogue Number39571
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2022
Supplement Date Received by Manufacturer09/08/2022
Initial Report FDA Received Date09/13/2022
Supplement Report FDA Received Date01/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age19 YR
Patient SexMale